Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 10, 2012Murray County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 10, 2012, 6:55 PM EDT for Murray County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 6:55 PM EDT (22:55 UTC)
Expired
Aug 10, 2012, 7:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 143 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WWUS82 KFFC 102255
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT FRI AUG 10 2012

GAZ005>007-102330-
655 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH WINDS 
AND FREQUENT CLOUD TO GROUND LIGHTNING IN MURRAY...FANNIN AND GILMER 
COUNTIES UNTIL 730 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CONASAUGA LAKE...MOVING EAST AT 15 MPH.

&&

LAT...LON 3498 8426 3473 8446 3475 8484 3497 8477
TIME...MOT...LOC 2254Z 255DEG 15KT 3485 8466

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:25 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT FRI AUG 10 2012

.SHORT TERM /TODAY THROUGH SATURDAY/...
CURRENT SATELLITE LOOP SHOWS A LARGE MOISTURE PLUME EXTENDING FROM
THE LA/TX GULF COAST...THROUGH GA...AND UP THE EASTERN SEABOARD INTO
THE NEW ENGLAND STATES. THE MAIN SURFACE LOW IS CENTERED OVER THE
EASTERN GREAT LAKE STATES AND THE MODELS SHOW IT MOVING SLOWLY NE IN
TO CANADA THROUGH SUNDAY. THE MAIN FRONTAL BOUNDARY ASSOCIATED WITH
THIS LOW IS CURRENTLY JUST EAST OF THE MID MS RIVER VALLEY AND WILL
MOVE EAST OVER THE NEXT 24-36 HOURS. THIS FRONT IS EXPECTED TO MOVE
INTO NW GA BY 06-12Z SAT AND CONTINUE MOVING SOUTHEASTWARD. IT WILL
STALL SOMEWHERE ACROSS SOUTH GA SUNDAY AS HIGH PRESSURE BUILDS IN
BEHIND IT SAT NIGHT/SUN. WILL BEGIN TO SEE DRIER AIR MOVE INTO NW GA
SAT WITH DEWPOINTS IN THE 50S AND 60S EXPECTED SUN. WILL CONTINUE
WITH CHANCE/LIKELY POPS ACROSS THE AREA TODAY AND SAT AND TAPERING
THINGS DOWN SAT NIGHT INTO SUN. WITH PRECIP EXPECTED TODAY AND SAT
TEMPS WILL STAY SLIGHTLY BELOW SEASONAL NORMS AND ONCE THE FRONT
MOVES THROUGH LOW TEMPS WILL PLUMMET WELL BELOW SEASONAL NORMS WITH
SUNDAY MORNING LOWS EXPECTED IN THE UPPER 50S TO NEAR 60 ACROSS N GA
CENTRAL GA WILL SEE NEAR SEASONAL MIN AS THE COOLER DRIER AIR WILL
NOT HAVE MADE IT THAT FAR SOUTH JUST YET.

01

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
LATEST NAM AND GFS SOLUTIONS AGREE WITH MOISTURE AND PVA INFLUENCING
THE NORTHERN PORTION OF THE FORECAST AREA MONDAY AFTERNOON INTO
EVENING ASSOCIATED WITH UPPER WAVE. HAVE THEREFORE RAISED POPS TO AT
LEAST SLIGHT CHANCE AREA-WIDE ON MONDAY. ALSO RAISED TEMPS SOME ON
FRIDAY PER LATEST MEX GUIDANCE. REST OF FORECAST LOOKS TO BE ON
TRACK SO NO OTHER CHANGES WERE MADE. PREVIOUS DISCUSSION FOLLOWS...

03

.PREV DISCUSSION... /ISSUED 331 AM EDT FRI AUG 10 2012/

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LARGE SCALE PATTERN IN THE LONG TERM PERIOD NOT EXPECTED TO CHANGE
MUCH AS LONG WAVE TROUGHING IN THE ERN CONUS AND LONG WAVE RIDGE
IN THE WEST PERSISTS. IF ANYTHING...WESTERLIES SHOULD BE PUSHED EVEN
MORE SOUTH THAN THEY HAVE BEEN...AT LEAST UNTIL RECENTLY. THIS
IMPLIES THAT NEAR OR SLIGHTLY BELOW NORMAL TEMPS WILL CONTINUE. AS
UPCOMING SHORT WAVE MOVES NE...ANOTHER BROAD/WEAK WAVE PROGGED BY
00Z GFS AND ECMWF TO DIP INTO THE OH AND TN VALLEY MONDAY. SHOULD
SEE SCT AFTERNOON AND EVENING SHRA/TSRA. NEXT WAVE BEYOND THAT
SHOULD NOT AFFECT THE AREA UNTIL THURS. SIGNIFICANT TROPICAL
ACTIVITY STILL APPEARS UNLIKELY BASED ON 00Z MED RANGE MODELS.

SNELSON

&&

.AVIATION...
18Z UPDATE...
MVFR TO VFR CEILINGS ACROSS THE AREA THIS AFTERNOON. CEILINGS
EXPECTED TO CONTINUE LIFTING THROUGH TONIGHT WITH SCATTERED TSRA
ACTIVITY LATER THIS AFTERNOON INTO TONIGHT. CEILINGS EXPECTED TO
STAY IN THE MVFR TO VFR RANGE THROUGH THE PERIOD WITH SOME ISOLATED
AREA OF IFR BETWEEN 10Z-14Z SAT MORNING. WINDS WILL STAY OUT OF THE
WEST TO SOUTHWEST THEN TURN TO THE NW BY 15-18Z SAT. WIND SPEEDS
WILL STAY IN THE 5-10KT RANGE EXCEPT IN AND AROUND TSRA DEVELOPMENT.
VSBYS WILL ALSO STY IN THE VFR TO MVFR RANGE.

//ATL CONFIDENCE...
18Z UPDATE...
CONFIDENCE IS MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  86  66  92 /  40  30  10   0
ATLANTA         70  84  67  90 /  40  30   5   0
BLAIRSVILLE     61  80  60  85 /  50  20  10   0
CARTERSVILLE    66  85  60  89 /  50  20  10   0
COLUMBUS        72  88  70  92 /  40  30  10   5
GAINESVILLE     68  84  66  89 /  50  30  10   0
MACON           72  89  69  93 /  40  40  20   5
ROME            66  85  59  91 /  50  10  10   0
PEACHTREE CITY  69  85  62  90 /  40  30   5   0
VIDALIA         72  89  72  91 /  40  50  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM...SNELSON/03
AVIATION...01
Hazardous weather outlook, Aug 10, 5:40 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT FRI AUG 10 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 PM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
NUMEROUS THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF NORTH GEORGIA.
A FEW OF THE STORMS MAY BECOME SEVERE. OTHERWISE...SCATTERED
THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT OVER TENNESSEE WILL
MOVE SOUTHEAST INTO NORTH GEORGIA TONIGHT. THE FRONT SHOULD BECOME
NEARLY STATIONARY OVER CENTRAL GEORGIA BY EARLY SATURDAY.

.PRIMARY HAZARDS...
FREQUENT LIGHTNING...POSSIBLE DAMAGING WINDS AND LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH THE STRONGER STORMS. THE MOST LIKELY TIME FOR
SEVERE STORMS WILL BE BETWEEN 600 AND 1000 PM EDT.

.DISCUSSION...
MODERATELY HIGH INSTABILITY WITH CAPE VALUES FROM 1500 TO 2000 J/KG
WILL PREVAIL TONIGHT IN ADVANCE OF THE FRONT. VERTICAL WIND SHEAR
WILL ALSO BE SLIGHTLY STRONGER THAN RECENT DAYS BUT STILL WEAK
ENOUGH TO PRECLUDE WIDESPREAD ORGANIZED SEVERE STORMS. ONLY A FEW
STORMS WILL MAY BECOME SEVERE THIS EVENING. PRECIPITABLE WATER
VALUES ARE IN THE 1.6 TO 1.8 INCH RANGE. IN ADDITION TO POSSIBLE
DAMAGING WINDS AND LIGHTNING...MINOR FLOODING AND PONDING OF WATER
IN POOR DRAINAGE AREAS CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...THE FRONT WILL
GRADUALLY MOVE SOUTH SATURDAY...STORMS SHOULD BE CONFINED TO MIDDLE
GEORGIA BEFORE MOVING OUT AND ENDING SATURDAY NIGHT. SUNDAY SHOULD
BE MOSTLY CLEAR BUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL AGAIN BE POSSIBLE MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA OR BY TWEETING THE REPORT USING
HASTAG GAWX.

16

In the hours before

Special weather statement, Aug 10, 5:32 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT FRI AUG 10 2012

GAZ001-002-102200-
532 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN WALKER AND DADE COUNTIES
UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STEPHENSVILLE...MOVING EAST AT 20 MPH.

&&

LAT...LON 3496 8533 3488 8530 3476 8552 3497 8557
TIME...MOT...LOC 2131Z 256DEG 18KT 3491 8551
Special weather statement, Aug 10, 6:12 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT FRI AUG 10 2012

GAZ001>005-102245-
612 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN WHITFIELD...WALKER...
MURRAY...CATOOSA AND DADE COUNTIES UNTIL 645 PM EDT...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOPER HEIGHTS...MOVING EAST AT 15 MPH.

&&

LAT...LON 3497 8471 3460 8516 3467 8542 3480 8556
      3497 8529
TIME...MOT...LOC 2211Z 282DEG 14KT 3482 8535
Special weather statement, Aug 10, 6:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT FRI AUG 10 2012

GAZ005>007-102330-
655 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN MURRAY...FANNIN AND GILMER
COUNTIES UNTIL 730 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CONASAUGA LAKE...MOVING EAST AT 15 MPH.

&&

LAT...LON 3498 8426 3473 8446 3475 8484 3497 8477
TIME...MOT...LOC 2254Z 255DEG 15KT 3485 8466

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:32 PM EDTSpecial Weather StatementFFCDade28 min
Aug 10, 6:12 PM EDTSpecial Weather StatementFFCCatoosa, Walker, Whitfield33 min
Aug 10, 7:18 PM EDTSpecial Weather StatementFFCBarrow, Gwinnett27 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.